A recent review in Neurology infers that antibiotics causing delirium and other brain problems might be more prevalent than previously thought. The author calls for further study and a watchful clinical eye.
Delirium - generally defined as a confused mental state, potentially including hallucinations and agitation - has long been linked to various medications, especially in the elderly.
Antibiotics are known to cause neurological issues in some cases, but the interaction has not attracted much study in the past.
As a general rule, it is the aging population who are most at risk of developing cognitive impairments due to medication. An estimated 2-12% of suspected dementia cases are caused by medication toxicity.
Although the culprits are often anticholinergic drugs that block the neurotransmitter acetylcholine, to a lesser extent, this negative response can also be found with antibiotics.
In an elderly patient, delirium can have serious consequences, even if the symptoms last for just a short amount of time. Delirium means that the patient is more likely to be put into care than be allowed to go home; it also increases their chance of dying.
Dr. Shamik Bhattacharyya, of Harvard Medical School and Brigham and Women's Hospital in Boston, MA, conducted a retrospective review using historical patient data. He found that links between antibiotics and delirium might be stronger than previously thought.
Antibiotics and delirium
The current review delved into medical records spanning 70 years; in total, Dr. Bhattacharyya investigated 391 patients who had taken antibiotics and later developed delirium and neurological problems. No less than 54 antibiotics from 12 classes were involved.
The antibiotics in question ranged from intravenous versions, such as cefepime and penicillin, to common medications that included sulfonamides and ciprofloxacin.
The neurological effects of the antibiotics varied; 47% of patients had hallucinations or delusions, 14% had seizures, 15% showed muscle twitching and 5% lost some degree of control over their movements. Additionally, 70% of cases had abnormal EEG (electroencephalogram) tests.
Medical News Today asked Dr. Bhattacharyya why antibiotics' neurological impact had not been given much attention in the past. He said:
"The link has actually been recognized for decades, starting from the widespread use of penicillin in the mid-20th century. However, this issue has not been thoroughly investigated partly because the phenomenon is under-recognized by physicians in hospitals and in the community."
He goes on to say that these adverse events are not the norm; the vast majority of patients will have no such neurological reactions, making it more difficult to spot.
Categorizing antibiotic delirium
In an attempt to outline the patterns found in the data, Dr. Bhattacharyya split the types of antibiotic reaction into three categories:
- Type 1 - mostly associated with penicillin and cephalosporins: characterized by seizures. Symptoms arrive within days of starting treatment and disappear a few days after treatment ends
- Type 2 - mostly associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides: characterized by psychosis. Symptoms arrived within days of starting treatment and disappeared a few days after treatment ends
- Type 3 - only associated with metronidazole: abnormal EEG scans, impaired muscle coordination and other neurological symptoms. Onset took weeks rather than days, and symptoms persisted for much longer than Type 1s and 2s.
The review also notes the possibility that the infection that necessitated the antibiotics could have caused the delirium itself. But, especially in cases where the central nervous system was not implicated, the association of delirium with the antibiotics, rather than the illness, was considered probable.
MNT asked Dr. Bhattacharyya what mechanisms he thought might be at play in the generation of these neurological symptoms, and he said:
"The antibiotics react not only against the bacteria but also have 'off-target' effects by interfering with normal signaling within the brain. Different antibiotics affect the brain differently, hence causing varying patterns of toxicity."
Because an infection can cause delirium, and the antibiotics used to relieve that infection can also cause delirium, this a particularly intractable phenomenon to measure and understand.
Dr. Bhattacharyya hopes to raise awareness among clinicians and continue investigating this interaction; he told MNT that in the next step, he hopes to "collaborate across multiple centers" in order to collate as much pertinent data as possible.
MNT recently covered research showing that delirium in critical care increases the risk of dying.